Hail, Knox
- When
- September 28, 7:20 PM CST
- Where
- Knox County, 5 mi NW of Verdel
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.871, -98.270
A moderate amount of instability developed across eastern Nebraska Sunday afternoon and evening September 28th as temperatures rose into the 80s and dewpoints reached the lower 60s. As a cold front crossed the area Sunday evening, the instability aided in thunderstorm development, a few of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A moderate amount of instability developed across eastern Nebraska Sunday afternoon and evening September 28th as temperatures rose into the 80s and dewpoints reached the lower 60s. As a cold front crossed the area Sunday evening, the instability aided in thunderstorm development, a few of which became severe. The strongest storms produced mainly hail of an inch or less in diameter, but isolated storms produced strong winds. The cold front was driven southeast by a fairly vigorous upper level trough that was dropping southeast out of Canada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 28, 12:59 PM CST, 6 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 159 PM CDT SUN SEP 28 2008 .SHORT TERM... CONVECTIVE COMPLEX STRENGTHENING THIS AFTERNOON ALONG PRE-FRONTAL SFC TROF INVOF 30KT EFFECTIVE SHEAR...ISENTROPIC UPGLIDE/MAX LIFT OVER NRN NEB. RADAR TRENDS THOUGH SHOW ACTIVITY WEAKENING AS IT DRIFTS FARTHER SE THRU THE CWA. OTHERWISE LARGER PICTURE FROM SATL PIX WAS SHOWING MAIN UPPER LEVEL TROF MOVING ACROSS THE DAKOTAS WITH ATTENDANT SFC FRONT EXTENDING FROM ERN ND TO ABOUT SWRN. REGIONAL 88D MOSAIC SHOWED PCPN ACTIVITY WAS DEVELOPING ALONG THE SFC FRONT... WHICH WILL EVENTUALLY BE FOCUS FOR ADDITIONAL CONVECTIVE ACTIVITY TONIGHT OVER THE CWA. MODELS IN DECENT AGREEMENT FROPA WILL BEGIN AROUND 00Z TONIGHT WITH AN UNSTABLE ENVIRONMENT IN PLACE TO INTERACT WITH. PWS PLOT SHOWED WELL ABOVE NORM VALUES FOR THE SEASON FROM MORNING UAA. MODELS GRABBING ONTO THIS AND PROG KI VALUES AOA 35 OVERNIGHT SUGGESTING INCREASED POTENTIAL FOR HVY PCPN ACCOMPANYING CONVECTIVE ACTIVITY. APPEARS TO BE MARGINAL CHANCE FOR SEVERE STORMS AS WELL. FAVORABLE SHEAR/MID LVL LAPSE RATES ATOP RICH LLVL MOISTURE SOURCE POINT TO HAIL THREAT WITH A FEW STORMS. HOWEVER...WIDESPREAD SEVERE ACTIVITY DOES NOT APPEAR PROBABLE. SFC FRONT WILL EVENTUALLY CLEAR THE CWA EARLY MONDAY MORNING WITH LINGERING PCPN COMING TO A CLOSE. OTHERWISE DRY AND COOL CONDITIONS ON TAP TUESDAY THRU THURSDAY. MODELS DEPICT DEEPENING ERN CONUS TROF WITH SECONDARY CAA SURGE THRU THE GREAT LAKES AND INTO THE OH/TN VLY. ANTICIPATE THAT WESTWARD ADVANCE OF SIGNIFICANT CAA SHOULD BE HELD AT BAY AS UPPER LEVEL RIDGING SLOWLY BUILDS EAST...BUT WILL STILL SEE NOTICEABLE COOLING TREND RELATIVE TO TEMPS THE LAST SEVERAL DAYS. .LONG TERM... IN THE EXTENDED PERIOD...THERE ARE SOME MAJOR DIFFERENCES BETWEEN THE ECMWF AND GFS HANDLE THE STRENGTH OF LONGWAVE TROUGHS ACROSS NORTH AMERICA. THE ECMWF IS MUCH DEEPER IN THE UPPER LOW OVER ONTARIO AND DIVES SOUTHWARD INTO THE GREAT LAKES. IT IS ALSO DEEPER IN THE TROUGH THAT ROTATES OUT INTO THE PLAINS ON SUNDAY. EVEN THOUGH THERE ARE THESE DIFFERENCES...THE UPPER AIR PATTERN BEGINS AS NORTHWEST FLOW ON THURSDAY AND THEN TRANSITIONS TO AN UPPER RIDGE OVER THE AREA ON FRIDAY TO INCREASING SOUTHWEST FLOW ON SATURDAY AND SUNDAY. DRY FORECAST THROUGHOUT THE EXTENDED UNTIL SUNDAY WHEN A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE OUT OVER WESTERN PORTIONS OF THE CWA. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THROUGH 29/18Z. VFR CONDITIONS EXPECTED AT KOMA AND KLNK THROUGH 00Z. THEN EXPECT MVFR CONDITIONS WITH THUNDERSTORMS IN VICINITY IN ADVANCE OF COLD FRONT. ACTUAL COLD FRONT PASSAGE WILL OCCUR AFTER 03Z WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. AT KOFK...VICINITY THUNDERSTORMS TIL 22Z TO 23Z...THEN REDEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS WITH COLD FRONT PASSAGE AFTER 03Z. SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST AND CLEAR ALL THREE TAF SITES BETWEEN 12Z AND 15Z FOLLOWED WITH VFR BUT BREEZY NORTH WINDS OF 10 TO 20 KTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEE/SMITH/MEYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 514 PM CDT SUN SEP 28 2008 IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045- 050>053-065>068-078-088>093-290400- BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON- WASHINGTON-WAYNE- 514 PM CDT SUN SEP 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS WILL LIKELY MOVE ACROSS THE OUTLOOK AREA TONIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH GUSTY WINDS AND POSSIBLY SMALL HAIL. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHWEST IOWA AND THE SOUTHEAST CORNER OF NEBRASKA INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY. NEZ011-012-016-017-290400- ANTELOPE-CEDAR-KNOX-PIERCE- 514 PM CDT SUN SEP 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM. THUNDERSTORMS WILL PUSH ACROSS NORTHEAST NEBRASKA THIS EVENING...WITH SOME STORMS BECOMING SEVERE MAINLY OVER AREAS NORTH OF A LINE FROM ABOUT LAUREL TO ELGIN. LARGE HAIL APPEARS TO BE THE MAIN THREAT... WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. DEE
The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
This was the second severe thunderstorm that dropped hail at least 3/4 of an inch in diameter that night.
Hail up to nickel size knocked leaves off of some trees in the area.
Thunderstorm winds estimated at 55 to 60 mph downed a few tree limbs in town.
Hail up to penny-size covered the ground white a few miles south of Wisner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129830, 129831, 129833, 129836, 129839, 129840, 129841, 129843, 129851, 129852.